Hail, Tompkins
- When
- August 21, 2:25 PM EST
- Where
- Tompkins County, Willow Creek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.520, -76.580
A low pressure system located over southern Ontario along with surface boundaries in the vicinity of central New York resulted in thunderstorms during the afternoon hours. These storms developed in an unstable airmass with a severe thunderstorm occurring over Tompkins county producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A low pressure system located over southern Ontario along with surface boundaries in the vicinity of central New York resulted in thunderstorms during the afternoon hours. These storms developed in an unstable airmass with a severe thunderstorm occurring over Tompkins county producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 21, 1:59 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 259 PM EDT THU AUG 21 2014 .SYNOPSIS... THE POTENT UPPER LEVEL STORM SYSTEM CONTINUES TO SIT OVER THE REGION. THIS SYSTEM WILL SUPPORT THE CHANCE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT OVER NEW YORK AND PENNSYLVANIA. HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE EAST ON SATURDAY WITH AFTERNOON HIGH TEMPERATURES AROUND NORMAL. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 2 PM UPDATE... UPR LVL LOW CONTINUES TO SPIT WAVES AT US AND KEEPS SCATTERED CONVECTION DVLPNG AT RANDOM TDA. AS CONVECTION HEADS EAST THIS EVNG, EXPECT IT TO BCM A LITTLE MORE INTENSE ALONG AND EAST OF I-81 CORRIDOR IN AREA OF BETTER LIFT AND HIGHER TERRAIN. HWVR THRU 00Z EXPECT LOCALLY TORRENTIAL DOWNPOURS JUST ABOUT ANYWHERE. MLCAPES OF 1000 J/KG HV OVERSPREAD ENTIRE CWA AT THIS TIME WITH BEST 0-6KM SHEAR RMNG SOUTH OF THE AREA. THUS MAY SEE AN ODD STRONG STORM THIS AFTN/EVNG BUT NOTHING OUT OF THE ORDINARY. STORMS WL LKLY PRODUCE 0.50-1.00 INCHES PER HOUR BUT WL BE FINE IF THEY CAN KEEP MVG. IF STORMS CAN GET ANCHORED TO THE HIGHER TERRAIN OR A LURKING BNDRY, FLOODING (PONDING AND/OR FLASH) COULD BCM AN ISSUE. HWVR NO THREAT LOOKS IMMINENT AT THIS TIME AND WL CONTINUE TO MENTION POTENTIAL IN HWO. THUNDER WL BCM LESS AFT 04Z TONIGHT WITH JUST SHOWERS EXPECTED AS INSTABILITY WANES. VRY JUICY AIRMASS WL RMN LOCKED OVR CNY AND NEPA TONIGHT AND HV ADDED IN AREAS OF VLY FOG ALONG WITH PATCHY FOG TO RMNDR OF THE AREA. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... 3 PM UPDATE... 700MB WV WL SKIRT THRU THE AREA ONCE AGAIN TOMORROW WITH CHC POPS CWA-WIDE INTO THE AFTN, VRY SLOWLY COMING TO AN END ACRS NRN ZONES TWD 00Z SAT. AT THE SAME TIME, SFC HIPRES WL BE BUILDING IN FM NEW ENGLAND RESULTING IN STABLE EASTERLY FLOW HELPING TO BRING AN END TO PCPN. MAX TEMPS TOMORROW WL BE SIMILAR TO PRIOR DAY, ARND 80 IN THE WEST AND SOUTH WITH DWPTS RMNG UP IN THE 60S GIVING A HUMID AIRMASS TO THE ENTIRE AREA ONCE AGAIN. AS TROF DROPS THRU AND HIPRES BUILDS IN FM THE EAST EXPECT PCPN TO WIND DOWN BY 12Z SATURDAY. WITH DIURNAL HTG ON SATURDAY EXPECT ISOLD SHOWERS TO POP UP THO MAY SEE MORE SCTD SHOWERS ACRS NEPA AS FINAL WV PUSHES THRU DRG THE AFTN. TEMPS WL SETTLE OUT RIGHT ARND NORMAL VALUES FOR THIS TIME OF YR. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... 3 AM UPDATE...MEDIUM RANGE MODELS INDICATE A STRONG UPPER LEVEL RIDGE WILL EXTEND FROM THE GULF STATES NORTH INTO THE LOCAL AREA. THIS COMBINED WITH SFC HIGH PRES ALONG THE NEW ENGLAND COAST WILL PROVIDE A PLEASANT STRETCH OF DRY WEATHER WITH TEMPS RUNNING A FEW DEGREES ABOVE SEASONAL NORMALS. BY LATE WEDNESDAY INTO WEDNESDAY NIGHT AN UPPER LEVEL TROF AND ASSOCIATED SFC FRONT MAY BRING THE AREA SOME SHOWERS. 245 PM UPDATE... WPC GUIDANCE LOOKS FINE FOR THE EXTENDED FORECAST WITH DRY WEATHER EXPECTED. A LARGE RIDGE OF HIGH PRESSURE ALOFT, WITH 588 DM HEIGHTS WILL SPREAD INTO THE LOWER GREAT LAKES. SUNDAY THROUGH EARLY NEXT WEEK WE WILL SEE THE IMPACTS OF THIS RIDGE WITH VERY QUIET WEATHER. WITH A NORTHERLY TO NORTHEAST FLOW ALOFT AND NEAR THE SURFACE IT WILL BE COMFORTABLE WITH HIGHS NEAR 80 AND COMFORTABLE NIGHTS. FARTHER DOWN THE ROAD AS THE RIDGE MOVES EAST, OUR FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY. EVENTUALLY THIS SHOULD TRANSLATE INTO MUCH, MUCH WARMER AIR BY THE MIDDLE OF NEXT WEEK. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... 18Z UPDATE... AN UPPER LEVEL LOW IS MOVING THROUGH THE EASTERN GREAT LAKES THIS AFTERNOON. A DISTURBANCE ASSOCIATED WITH THE UPPER LOW...AND DAYTIME HEATING...WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS. WHILE MUCH OF THE TIME WILL BE VFR...MOST TERMINALS SHOULD BE IMPACTED AT SOME POINT THIS AFTERNOON TO EARLY EVENING...AND TIMING OF TSRA TEMPO GROUPS IN TAFS HONES INTO MOST LIKELY PERIOD AS BEST AS POSSIBLE /DEFINITELY SUBJECT TO AMENDING AS THINGS EVOLVE/. SYR-RME MAY GET MORE CONVECTION...BUT EARLIER CONVECTION FORCED STABILIZING BOUNDARY TO THE SOUTH AND THUS ACTUAL CB IS LESS CERTAIN COMPARED TO THE REMAINDER OF THE TERMINALS. MOISTURE FROM RAINFALL...AND VERY WEAK FLOW/LACK OF MIXING TONIGHT...WILL LEAD TO MVFR TO IFR DEVELOPMENT OVERNIGHT...AND LIKELY WORSE THAN THAT FOR KELM WHERE FOG WILL SHOULD TURN DENSE. AT LEAST MVFR FOR MUCH OF FRIDAY MORNING WITH SOME GRADUAL IMPROVEMENT BY MIDDAY...YET ALSO NEW SCATTERED SHRA- TSRA POSSIBLE. VARIABLE OR LIGHT SW WIND THIS AFTERNOON...BECOMING LIGHT- VARIABLE TO CALM TONIGHT. LIGHT SE TO S FRIDAY. OUTLOOK... FRI THROUGH FRI NGT...BRIEF RESTRICTIONS POSSIBLE IN SCT SHRA/TSRA FRI AFTERNOON...THEN IFR FOG/STRATUS DEVELOPMENT POSSIBLE FRIDAY NIGHT...ESPECIALLY KELM. SAT THROUGH TUE...VFR EXCEPT RESTRICTIONS POSSIBLE IN EARLY MORNING FOG...MAINLY KELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PVN NEAR TERM...PVN SHORT TERM...PVN LONG TERM...HEDEN/RRM AVIATION...MDP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 301 PM EDT THU AUG 21 2014 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-221915- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 301 PM EDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STORM SYSTEM MOVING ACROSS THE AREA TONIGHT WILL BRING SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL. LOCALIZED FLASH FLOODING IS POSSIBLE DURING THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1004 AM EDT THU AUG 21 2014
NYZ018-036-211500-
MADISON NY-ONONDAGA NY-
1004 AM EDT THU AUG 21 2014
...STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL ONONDAGA
AND NORTHWESTERN MADISON COUNTIES...
* AT 1000 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN. THIS STORM
WAS LOCATED NEAR SYRACUSE...AND MOVING EAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CLARK RESERVATION STATE PARK AT 1010 AM EDT...
DE WITT AND EAST SYRACUSE AT 1015 AM EDT...
LYNDON AT 1020 AM EDT...
FAYETTEVILLE AND MINOA AT 1025 AM EDT...
GREEN LAKES STATE PARK AND KIRKVILLE AT 1030 AM EDT...
ORAN AT 1040 AM EDT...
CHITTENANGO AND SULLIVAN AT 1050 AM EDT...
PERRYVILLE AND OLD ERIE CANAL STATE HISTORIC PARK AT 1055 AM EDT...
PONDING OF WATER ON ROADWAYS...AND OTHER POOR DRAINAGE LOCATIONS
SUCH AS URBAN AREAS...CAN BE EXPECTED. ALSO...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS.
LAT...LON 4316 7572 4314 7571 4311 7565 4308 7564
4307 7563 4290 7563 4291 7631 4312 7630
MDPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1058 AM EDT THU AUG 21 2014
NYZ009-018-036-037-211600-
MADISON NY-ONEIDA NY-ONONDAGA NY-
1058 AM EDT THU AUG 21 2014
...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA...EAST CENTRAL
ONONDAGA AND NORTHWESTERN MADISON COUNTIES...
* AT 1054 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS
STORM WAS LOCATED NEAR SULLIVAN...AND MOVING EAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CANASTOTA AND SOUTH BAY AT 1115 AM EDT...
UNION CORNERS AND SOUTH BAY AT 1120 AM EDT...
WAMPSVILLE AND LENOX AT 1125 AM EDT...
ONEIDA AT 1135 AM EDT...
ONEIDA CASTLE AND KENWOOD AT 1140 AM EDT...
SHERRILL AND STOCKBRIDGE AT 1145 AM EDT...
VERONA AND NEW LONDON AT 1150 AM EDT...
VERNON AND VERONA MILLS AT 1155 AM EDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS. THIS STORM ALSO IS PRODUCING VERY HEAVY RAIN...LOCALLY UP
TO AN INCH...WHICH COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS.
LAT...LON 4325 7540 4298 7535 4296 7596 4317 7599
4318 7593 4316 7592 4316 7589 4318 7588
MDPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1234 PM EDT THU AUG 21 2014
NYZ025-044-211730-
CORTLAND NY-TOMPKINS NY-
1234 PM EDT THU AUG 21 2014
...A STRONG STORM WITH LOCALLY HEAVY RAINFALL WILL AFFECT
NORTHEASTERN TOMPKINS AND SOUTHWESTERN CORTLAND COUNTIES...
* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG STORM WITH LOCALLY HEAVY RAINFALL ACROSS PARTS OF
NORTHEASTERN TOMPKINS AND SOUTHWESTERN CORTLAND COUNTIES.
* LOCATIONS THAT WILL BE AFFECTED INCLUDE
DRYDEN...CORTLAND...LANSING...FREEVILLE...HARFORD...AND VIRGIL.
THERE IS A POTENTIAL FOR HEAVY RAINFALL...WITH RATES IN EXCESS OF
ONE INCH PER HOUR...WHICH COULD CAUSE LOCALIZED FLOODING OF ROADS
AND POOR DRAINAGE AREAS. SMALL HAIL IS ALSO POSSIBLE.
LAT...LON 4262 7653 4263 7599 4241 7601 4241 7626
4240 7630 4243 7654
MDPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLOOD 2 NNW GREENE 42.36N 75.79W
08/21/2014 CHENANGO NY 911 CALL CENTER
HOLLENBACK RD HAS A WASHOUT.
&&
EMGThe Binghamton radar (KBGM), 61 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Thirty trees were blown down in one location, including two hemlock trees uprooted. Lawn furniture was blown over 200 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529839, 530931, 530948.